Alert archive / Michigan / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 26, 2005, 2:28 AM EDT for Mason County, Oceana County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2005, 2:28 AM EDT (06:28 UTC)
- Expired
- Jul 26, 2005, 7:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 125 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 260628 FFWGRR MIC105-127-261130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 228 AM EDT TUE JUL 26 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... MASON COUNTY IN WEST CENTRAL MICHIGAN OCEANA COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 730 AM EDT * AT 225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN... FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM FOUNTAIN TO 12 MILES SOUTHWEST OF HART...MOVING EAST AT 45 MPH. RADAR IS ESTIMATING THAT 2 TO 4 INCHES OF RAIN HAS FALLEN FROM LUDINGTON TO SCOTTVILLE SOUTH THROUGH CRYSTAL VALLEY AND PENTWATER. ADDITIONAL RAINFALL CAN BE EXPECTED OVERNIGHT CREATING FURTHER FLOODING PROBLEMS. LAW ENFORCEMENT REPORTS THAT THERE IS STANDING WATER ON AREA ROADS IN BOTH LUDINGTON AND SCOTTVILLE. * OTHER LOCATIONS IMPACTED INCLUDE... CRYSTAL VALLEY...NEW ERA... TALLMAN...WALHALLA...ELBRIDGE...FERRY...WALKERVILLE...COLFAX AND ST. HUBERTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4414 8607 4416 8653 4350 8657 4350 8608 $$ DUKE
2 follow-up statements
000 WGUS73 KGRR 260848 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 AM EDT TUE JUL 26 2005 MIC105-127-261130- MASON MI-OCEANA MI- 448 AM EDT TUE JUL 26 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM EDT FOR OCEANA AND MASON COUNTIES... AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT A WIDESPREAD AREA OF 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN MASON COUNTY AND NORTHERN OCEANA COUNTY SINCE MIDNIGHT. THERE ARE ISOLATED AREAS THAT MAY HAVE SEEN UP TO 5 INCHES OF RAIN. AT 440 AM...MASON/OCEANA COUNTY LAW ENFORCEMENT HAS NOT RECEIVED ANY RECENT REPORTS OF FLOODING. LAW ENFORCEMENT ALSO REPORTS THAT THE PERE MARQUETTE RIVER NEAR SCOTTVILLE IS STILL WITHIN ITS BANKS. HOWEVER...IT IS STILL POSSIBLE THAT FLOODING HAS NOT BEEN DISCOVERED YET. THEREFORE THE FLASH FLOOD WARNING REMAINS IN EFFECT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUDINGTON... FREESOIL...FOUNTAIN...CRYSTAL VALLEY...NEW ERA...TALLMAN... WALHALLA...ELBRIDGE...FERRY...WALKERVILLE...COLFAX AND ST. HUBERTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ NJJ
000 WGUS73 KGRR 261121 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 719 AM EDT TUE JUL 26 2005 MIC105-127-261124- MASON MI-OCEANA MI- 719 AM EDT TUE JUL 26 2005 ...THE FLASH FLOOD WARNING FOR OCEANA AND MASON COUNTIES IS CANCELLED... THE RUNOFF FROM THUNDERSTORMS OVERNIGHT HAS DIMINISHED AND THEREFORE THE WARNING HAS BEEN CANCELLED. THE HIGHEST OBSERVED RAINFALL TOTAL THUSFAR HAS COME FROM THE NORTHWEST SIDE OF LUDINGTON...WHERE 2.51 INCHES OF RAIN FELL. THE HEAVIEST RAIN ACCORDING TO NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES FELL IN WEARE TOWNSHIP JUST EAST OF PENTWATER. $$ DUKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:45 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 25, 8:45 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 845 PM EDT MON JUL 25 2005 .UPDATE... AT 0030Z THE SFC ANALYSIS SHOWS THE WARM FRONT EXTENDS FROM ROUGHLY MKG TO LAN AND DTW. IT WILL CONTINUE TO LIFT NORTH OVERNIGHT AS THE SFC LOW PRESSURE SYSTEM AND ATTENDANT COLD FRONT OFF TO OUR WEST HEADS OUR WAY. THE KGRR 88D SHOWS A FEW SHOWERS JUST EAST OF BIG RAPIDS AND ELEVATED SHOWERS AND STORMS COULD POP UP AT JUST ABOUT ANY TIME JUST NORTH OF THE WARM FRONT. FURTHERMORE... SFC BASED STORMS ARE DEVELOPING IN A VERY UNSTABLE AIRMASS SOUTH OF THE WARM FRONT OVER NORTHERN IL AND NORTHERN IN. OUR THREAT FOR CONVECTION WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING HOURS AND ESPECIALLY AFTER MIDNIGHT. OUR GOING FCST HAS AN EXCELLENT HANDLE ON THE SITUATION SO NO EVENING UPDATE IS NECESSARY. I WILL LEAVE THE FLOOD WATCH HEADLINE UNCHANGED AS WELL. I SUSPECT THE BEST CHANCE FOR ANY FLOODING WOULD BE ACROSS OUR NORTHERN CWA. I ALSO EXPECT THUNDERSTORM CLUSTERS TO BE PROGRESSIVE OVERNIGHT SUCH THAT IT WILL BE MORE OF AN URBAN AND SMALL STREAM OR LOCALIZED QUICK HITTING FLASH FLOOD TYPE EVENT RATHER THAN A LONGER DURATION FLOOD EVENT. SVR WX IS CERTAINLY POSSIBLE ACROSS OUR AREA OVERNIGHT TOO WITH WIND / HAIL AS PRIMARY THREATS. I THINK OUR MAIN SVR WX THREAT OVERNIGHT WOULD BE POSSIBLE WIND DAMAGE WITH A BOW ECHO OR LEWP WHICH WOULD DEVELOP UPSTREAM OF US DURING THE LATE EVENING HOURS IN THE HIGH 0-6KM SHEAR ENVIRONMENT OVER SW WI. WE WILL UPDATE THE FLOOD WATCH STATEMENT LATER THIS EVENING BUT NO REAL CHANGES ARE ANTICIPATED. .GRR WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE AREA TONIGHT AND TUESDAY MORNING. && LAURENS
Hazardous weather outlook, Jul 25, 1:00 PM EDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT MON JUL 25 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 100 PM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEVELOPING WARM FRONT IN NORTHERN INDIANA WILL LIFT NORTH THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL FORM ALONG THIS FEATURE...BRINGING THE POSSIBILITY OF HEAVY RAIN AND SEVERE THUNDERSTORMS TO THE REGION. THE ATMOSPHERE WILL BE VERY MOIST AND THIS COULD LEAD TO TORRENTIAL DOWNPOURS. LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD FALL WHERE THUNDERSTORMS PERSIST. THIS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING AND ELEVATE THE POTENTIAL FOR SMALL STREAM FLOODING. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE AND AN ISOLATED TORNADO COULD OCCUR AS WELL. ALSO...LIGHTNING WILL BE FREQUENT. THE MAIN THREAT AREA FOR HEAVY RAIN AND SEVERE WEATHER THIS AFTERNOON IS ALONG INTERSTATE 94. THEN TONIGHT THE ENTIRE REGION IS UNDER THE RISK FOR SEVERE WEATHER AND HEAVY RAIN. THUNDERSTORM MOVEMENT THIS AFTERNOON WILL BE TO THE EAST AT 25 MPH. OVERNIGHT...STORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO 40 MPH...BUT THE STORMS COULD TRAIN OVER THE SAME REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN ON TUESDAY. AHEAD OF THE FRONT...EAST OF A LINE FROM KALAMAZOO TO MOUNT PLEASANT THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ON TUESDAY AND TUESDAY NIGHT ALONG BEACHES FROM ST. JOSEPH TO MANISTEE AS WINDS AND WAVES INCREASE BEHIND THE COLD FRONT. WAVES OF 3 TO 5 FEET CAN BE EXPECTED. WAVES OF THIS HEIGHT WILL ALSO POSE A THREAT TO SMALL CRAFT OUT ON LAKE MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY. DUKE MJS
In the hours before
Local storm report, Jul 26, 12:00 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL CALEDONIA 42.79N 85.51W
07/25/2005 1.75 INCH KENT MI PUBLIC
1104 PM TSTM WND DMG HANOVER 42.10N 84.55W
07/25/2005 JACKSON MI LAW ENFORCEMENT
5 TO 6 TREES DOWN IN HANOVER TOWNSHIP
&&
DUKELocal storm report, Jul 26, 1:06 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 AM EDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG COMSTOCK PARK 43.04N 85.67W
07/26/2005 KENT MI LAW ENFORCEMENT
ONE TREE DOWN AT THE INTERSECTION OF WEST RIVER AND NORTH
PARK
&&
DUKELocal storm report, Jul 26, 2:11 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 AM EDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG FRUITPORT 43.13N 86.16W
07/26/2005 MUSKEGON MI LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER OUTAGES
1240 AM TSTM WND DMG CROTON 43.44N 85.66W
07/26/2005 NEWAYGO MI LAW ENFORCEMENT
ONE TREE DOWN AT CYPRESS ST AND 66TH
0105 AM TSTM WND DMG 5 S SCOTTVILLE 43.88N 86.28W
07/26/2005 MASON MI LAW ENFORCEMENT
TREE DOWN AND POWER LINES DOWN
0150 AM TSTM WND DMG 10 SW BALDWIN 43.80N 85.99W
07/26/2005 NEWAYGO MI LAW ENFORCEMENT
2 TREES DOWN AND POWER LINES DOWN
&&
93The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 10:19 PM EDT | Special Marine Warning | GRR | 86 min | |
| Jul 25, 10:48 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
| Jul 25, 11:28 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 66 min |
| Jul 25, 11:36 PM EDT | Special Marine Warning | GRR | 84 min | |
| Jul 25, 11:39 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 66 min |
| Jul 25, 11:47 PM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 26, 12:02 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 34 min |
| Jul 26, 12:07 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 53 min |
| Jul 26, 12:38 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 22 min |
| Jul 26, 12:41 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 64 min |
| Jul 26, 12:44 AM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 61 min |
| Jul 26, 12:47 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 58 min |
| Jul 26, 12:57 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 63 min |
| Jul 26, 1:01 AM EDT | Special Marine Warning | GRR | 3 hr | |
| Jul 26, 1:20 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 55 min |
| Jul 26, 1:24 AM EDT | Severe Thunderstorm Warning | GRR | Isabella | 41 min |
| Jul 26, 1:30 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 45 min |
| Jul 26, 1:43 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 32 min |
| Jul 26, 1:46 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 49 min |
| Jul 26, 1:54 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 36 min |
| Jul 26, 1:59 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 62 min |
| Jul 26, 2:16 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 62 min |
| Jul 26, 2:20 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 25 min |
| Jul 26, 2:22 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 38 min |
| Jul 26, 2:28 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 77 min |
| Jul 26, 2:34 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 41 min |
| Jul 26, 2:41 AM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 26, 3:13 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Osceola | 36 min |
| Jul 26, 3:17 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 43 min |
| Jul 26, 3:35 AM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 44 min |
| Jul 26, 3:44 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 36 min |
Nearby
Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.